Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Wichita, KS

October 9, 2018Harper County, Kingman County, Kansas

NWS Wichita, KS issued this flash flood warning at Oct 9, 2018, 10:36 AM CDT for Harper County, Kingman County, Kansas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2018, 10:36 AM CDT (15:36 UTC)
Expired
Oct 9, 2018, 2:30 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Harper County, KS, Kingman County, KS

The radar

The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 12:54 PM CDTHEAVY RAIN 11Se Nashville, KS72-HOUR MEASURED RAINFALL TOTAL.
Oct 9, 1:15 PM CDTFLASH FLOODKingman, KSSEVERAL ROADS ARE CLOSED IN MOSTLY RURAL AREAS AROUND KINGMAN COUNTY. THERE ARE CONCERNS BY THE COUNTY EMERGENCY MANAGER THAT RUSHING WATER MAY HAVE ERODED SOME OF THEM AND BARRICADES ARE BEING PUT UP.
Oct 9, 1:17 PM CDTHEAVY RAIN 6.5Norwich, KSMEASURED EVENT TOTAL RAINFALL.
Oct 9, 1:38 PM CDTHEAVY RAIN 9Nw Attica, KSMEAURED EVENT TOTAL RAINFALL.
Oct 9, 1:58 PM CDTFLASH FLOODKingman, KSKSN REPORTER SHARED A PICTURE VIA SOCIAL MEDIA THAT SHOWS KINGMAN RIVERSIDE PARK IS UNDERWATER IN KINGMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WGUS53 KICT 091536
FFWICT
KSC077-095-091930-
/O.NEW.KICT.FF.W.0010.181009T1536Z-181009T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1036 AM CDT TUE OCT 9 2018

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 230 PM CDT.

* At 1034 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Three to four inches of rain have already fallen over 
  the past 24 hours. Additionally, up to an inch and a half of 
  rainfall has fallen in the past two hours. Additional rainfall is 
  possible over the next several hours. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
  Murdock, Waterloo, Willowdale, Zenda, Spivey, Cleveland, Danville,
  Penalosa, Mt Vernon, Kingman Airport, Corwin, Rago and Runnymede.

Additional rainfall amounts of up to 2 inches are possible in the 
warned area today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3700 9835 3738 9835 3739 9846 3773 9847
      3773 9781 3734 9780 3701 9818

$$

VAUGHAN
2 follow-up statements
432 
WGUS73 KICT 091642
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1142 AM CDT TUE OCT 9 2018

KSC077-091649-
/O.CAN.KICT.FF.W.0010.000000T0000Z-181009T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harper KS-
1142 AM CDT TUE OCT 9 2018

...THE FLASH FLOOD WARNING FOR HARPER COUNTY IS CANCELLED...

Flash Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures. An areal flood warning 
remains in effect for Harper County.

LAT...LON 3738 9838 3739 9846 3773 9847 3773 9781
      3739 9781

$$

KSC095-091930-
/O.CON.KICT.FF.W.0010.000000T0000Z-181009T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-
1142 AM CDT TUE OCT 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
KINGMAN COUNTY...

At 1139 AM CDT, Doppler radar indicated that rainfall continues to 
fall over portions of Kingman County that have received up to 3 to 4 
inches over the past 24 hours. Rainfall is expected to end shortly, 
but flooding remains possible.

Some locations that will experience flooding include...
Kingman, Norwich, Cunningham, Nashville, Murdock, Waterloo,
Willowdale, Zenda, Spivey, Cleveland, Penalosa, Mt Vernon, Kingman
Airport, Rago, Cheney Lake and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3738 9838 3739 9846 3773 9847 3773 9781
      3739 9781

$$

VAUGHAN
830 
WGUS73 KICT 091922
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
222 PM CDT TUE OCT 9 2018

KSC095-091930-
/O.EXP.KICT.FF.W.0010.000000T0000Z-181009T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-
222 PM CDT TUE OCT 9 2018

...THE FLASH FLOOD WARNING FOR KINGMAN COUNTY WILL EXPIRE AT 230 PM
CDT...

The heavy rain has ended. Flash flooding is no longer expected to 
pose an immediate threat to life and property. An areal flood 
warning remains in effect for Kingman County. Please continue to 
heed any remaining road closures.

LAT...LON 3738 9838 3739 9846 3773 9847 3773 9781
      3739 9781

$$

VAUGHAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 6:55 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Oct 9, 6:55 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
655 AM CDT Tue Oct 9 2018

.SHORT TERM...(Today through Thursday night)
Issued at 343 AM CDT Tue Oct 9 2018

Forecast Headline:
Flood Watch Remains In Effect For All Areas Until 7 AM CDT
Wednesday.

Today-Early Wed Morning:
A DEEP upper-deck trof remains parked from the Northern Rockies to
along the AZ/NM state line while a 2nd, broad positively-tilted
upper-deck wave is situated primarily from Alberta to the WA/OR
state line. The 2nd wave, though still quite broad, will gradually
strengthen today & tonight toward, then across, the Great Basin.
This would finally force the initial wave east across the Southern
Rockies late tonight with the deamplifying wave reaching KS,
Western OK, & West TX early Wed morning. The evolving upper-deck
pattern would drive a cold front E/SE across KS late tonight. This
would, of course, drive the axis of heaviest rains & embedded
thunderstorms east as well. The rain & embedded thunderstorms will
clear most of KICT Country late Tue night with the rains confined
to far Southeast KS early Wed morning. This has been consistent
for about the past 3 days. Until then, heavy rains, accentuated by
the embedded thunderstorms, would continue to cause further
flooding across Central & eastern KS today & tonight. Therefore
the Flood Watch remains unchanged in all respects. In Southeast KS
the airmass destabilizes this afternoon as evidenced by MLCAPES
that'll likely increase to around 2,000 J/KG. With deep-layer bulk
shear increasing in response to the approaching initial wave to
45 to 50kts (per NAM) the severe thunderstorm potential is slowly
increasing for Southeast KS this afternoon & this evening. While
all 3 modes are possible, the greatest threats would be damaging
winds & even a few tornadoes in addition to heavy rains.

Wed-Thu Night:
Quiet weather finally returns as the departing, & shearing, upper
wave crosses the MS Valley, allowing a broad inverted surface
ridge to spread from the Northern Plains to North TX. The
intermission would be short-lived as a strong, positively tilted
mid-upper wave surges E/SE from the Northern Rockies to toward the
Northern Plains. At this time, light-moderate rains are expected
to greatly increase across most of KS late Thu night with far
Southeast KS the exception.

.LONG TERM...(Friday through Monday)
Issued at 343 AM CDT Tue Oct 9 2018

Next Weekend:
Most of next weekend will be wet as the next compact surface low
is scheduled to move across NM & into the TX Panhandle Fri & Fri
night. This would induce strengthening isentropic ascent across
KICT Country, especially Fri Night & Sat when the low would move
along the Red River. Such movement would drag another cold front
across most of KS, so we're in for another wet weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 655 AM CDT Tue Oct 9 2018

IFR/LIFR cigs are likely to persist across central & south-central
KS throughout the day. With widespread SHRA & embedded +TSRA MVFR
vsbys are likely & may occasionally venture into IFR status.
Across SE KS a major concern is SVR (+)TSRA potential late this
afternoon & early this evening where prior to cold frontal passage
airmass would quickly destabilize. While some hail may occur, the
primary threats would be 50-60kt gusts & perhaps even a few
tornadoes. As the cold front crosses KS, the almost customary SW-
NNW windshift would occur although sustained speeds are not
expected to exceed 15kts. IFR cigs will continue to be a major
concern for most of the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  45  60  40 / 100  60   0   0
Hutchinson      64  43  58  38 / 100  40   0   0
Newton          68  44  58  38 / 100  70   0   0
ElDorado        71  45  59  38 / 100  80   0   0
Winfield-KWLD   72  46  61  40 / 100  80   0   0
Russell         52  39  55  35 / 100  20   0   0
Great Bend      54  40  56  36 / 100  20   0   0
Salina          63  43  57  36 / 100  50   0   0
McPherson       64  43  57  36 / 100  50   0   0
Coffeyville     77  52  64  42 / 100  90   0   0
Chanute         76  51  61  40 / 100  90   0   0
Iola            76  51  60  40 / 100  90   0   0
Parsons-KPPF    77  51  63  41 / 100  90   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...EPS
Hazardous weather outlook, Oct 9, 4:28 AM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 AM CDT Tue Oct 9 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Today and Tonight

Widespread showers with embedded thunderstorms, many that will
produce heavy rains, will continue in all areas today. Further
flooding is certain. For further details, please refer to the Flood
Watch and river flood warnings that are in effect.

Severe thunderstorms remain possible across Southeast Kansas this
afternoon and this evening. The primary threats would be 60 to 70
mph winds and even a few tornadoes.

Although the heavy rain threat will slowly end in a west to east
manner late tonight, river flooding will continue. River flood
warnings and statements should be monitored closely!

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River flooding will continue in most areas the rest of the week. Be
sure to check flood statements for further details and be listening
for possibly further warnings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across Southeast Kansas this
afternoon and early this evening.

Rainfall and flooding reports are always greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Oct 9, 9:46 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     FLOOD            6 SSE COLWICH           37.71N 97.49W
10/09/2018                   SEDGWICK           KS   BROADCAST MEDIA

            SCHOOL BUS WASHED OFF THE ROAD, IN THE DITCH DUE TO
            COWSKIN CREEK FLOODING ON MAPLE ROAD JUST WEST OF 119TH.
            UNCERTAIN WHETHER BUS HAD CHILDREN ON BOARD. TIME
            ESTIMATED.

&&

BDK
Local storm report, Oct 9, 9:58 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
958 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BEAUMONT                37.66N 96.53W
10/09/2018  M7.51 INCH       BUTLER             KS   CO-OP OBSERVER

&&

BDK
Local storm report, Oct 9, 10:02 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1002 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     FLOOD            6 SSE COLWICH           37.71N 97.49W
10/09/2018                   SEDGWICK           KS   BROADCAST MEDIA

            SCHOOL BUS WASHED OFF THE ROAD, IN THE DITCH DUE TO
            COWSKIN CREEK FLOODING ON MAPLE ROAD JUST WEST OF 119TH.
            NO CHILDREN ON BOARD. DRIVER UNHURT.

&&

BDK
Local storm report, Oct 9, 10:07 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1007 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BEAUMONT                37.66N 96.53W
10/09/2018  M4.20 INCH       BUTLER             KS   CO-OP OBSERVER

&&

BDK
Local storm report, Oct 9, 10:19 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1019 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     FLOOD            6 SSE COLWICH           37.71N 97.49W
10/09/2018                   SEDGWICK           KS   BROADCAST MEDIA

            SCHOOL BUS, IN THE DITCH NEAR THE COWSKIN CREEK FLOODING
            ON MAPLE ROAD JUST WEST OF 119TH. BUS DRIVER ATTEMPTED TO
            TURN AROUND TO AVOID DRVING THROUGH FLOODED ROADWAY. NO
            CHILDREN ON BOARD. DRIVER UNHURT.

&&

BDK
Local storm report, Oct 9, 10:32 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1032 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 SW WINFIELD           37.22N 97.03W
10/09/2018  M4.72 INCH       COWLEY             KS   COCORAHS

0900 AM     HEAVY RAIN       2 WSW ROSALIA           37.81N 96.65W
10/09/2018  M3.80 INCH       BUTLER             KS   COCORAHS

0900 AM     HEAVY RAIN       4 SSE LANGDON           37.80N 98.30W
10/09/2018  M3.34 INCH       RENO               KS   COCORAHS

0900 AM     HEAVY RAIN       2 W CONWAY SPRINGS      37.39N 97.68W
10/09/2018  M3.30 INCH       SUMNER             KS   COCORAHS

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 10:37 PM CDTAreal Flood WarningICTChase, Greenwood58 hr
Oct 9, 12:21 AM CDTAreal Flood WarningICTButler, Cowley36 hr
Oct 9, 12:22 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery32 min
Oct 9, 12:34 PM CDTTornado WarningICTLabette, Montgomery17 min
Oct 9, 12:41 PM CDTAreal Flood WarningICTHarvey, Reno, Sedgwick, Sumner24 hr
Oct 9, 12:45 PM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell24 hr
Oct 9, 1:12 PM CDTSevere Thunderstorm WarningICTLabette32 min
Oct 9, 4:27 PM CDTRiver Flood WarningICTWilson10 hr

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.